Utah, 2010Winter Storm and High Wind in Utah, November 14 to 16, 2010
November 14 to 16, 2010 · NWS SLC · 4 events in 4 counties and zones
A fast moving series of storms moved through Utah in mid-November. These storms brought gusty winds to northern Utah, as well as significant new snowfall to northern Utah's mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving series of storms moved through Utah in mid-November. These storms brought gusty winds to northern Utah, as well as significant new snowfall to northern Utah's mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 14, 4:35 PM MST, 25 minutes earlier.
Area forecast discussion, Nov 14, 4:35 PM MST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
435 PM MST SUN NOV 14 2010
UPDATED AVIATION SECTION
.SYNOPSIS...A COOL AND MOIST NORTHWESTERLY FLOW ALOFT WILL REMAIN
OVER THE GREAT BASIN THROUGH TUESDAY. A SERIES OF WEATHER
DISTURBANCES EMBEDDED IN THIS NORTHWEST FLOW WILL CROSS THE
REGION THROUGH THAT TIME. HIGH PRESSURE ALOFT WILL DEVELOP OVER
THE REGION ON WEDNESDAY.
&&
.DISCUSSION...SHALLOW MOIST NORTHWEST FLOW WILL CONTINUE ACROSS
THE REGION TONIGHT WITH THE FIRST OF SEVERAL EMBEDDED WEAK
DISTURBANCES MOVING THROUGH THIS EVENING. THE 12Z NAM FORECAST
SOUNDING PROFILE INDICATED THAT THE PRECIPITATION WOULD REMAIN IN
THE FORM OF FREEZING DRIZZLE OR MIST THROUGH MID EVENING BEFORE
COOLING ENOUGH AT CLOUD TOPS TO CREATE ICE NUCLEATION AND
THEREFORE CHANGE PRECIP TO SNOW. HOWEVER...LATEST 18Z NAM SHOWS
THAT THIS MAY NOT OCCUR UNTIL AFTER MIDNIGHT. THEREFORE SNOW
ACCUMULATIONS HAVE BEEN KEPT TO LOWER AMOUNTS DUE TO MORE PRECIP
IN THE FORM OF LIQUID THEN SNOW.
NORTHERN VALLEYS SHOULD SEE TEMPERATURES REMAINING IN THE MID TO
UPPER 30S TONIGHT SO THE THREAT OF SNOW IS UNLIKELY...AND NO
ACCUMULATING SNOW IS EXPECTED BELOW 5500 FT.
ANOTHER WEAK DISTURBANCE MOVES THROUGH MONDAY IN ASSOCIATION WITH
THE JET MOVE MOVING OVERHEAD SO FIGURE THERE SHOULD SOME ENHANCED
LIFT TO BRING ANOTHER THREAT OF PRECIPITATION...MAINLY NORTHERN
MOUNTAINS.
THE NAM AND GFS SHOW ANOTHER WAVE TO MOVE THROUGH AT MID LEVELS
BETWEEN 06Z TUESDAY AND 18Z TUESDAY. THIS IS THE LAST OF THE
DISTURBANCES TO MOVE OVER THE RIDGE AND WILL LIKELY BE A LITTLE
STRONGER...ESPECIALLY OVER NORTHERN UTAH. THIS FEATURE SHOWS SIGNS
OF HAVING BOTH SPEED AND CURVATURE CONVERGENCE AT 700 MB ALONG
WITH A THERMAL GRADIENT. TEMPERATURES WILL REMAIN MILD ENOUGH
BELOW ABOUT 6000 FT FOR RAIN WHILE ABOVE 6000 FT SNOW IS EXPECTED.
THE RIDGE OF HIGH PRESSURE WILL THEN BUILD OVER THE ENTIRE REGION
FOR WEDNESDAY INTO FRIDAY.
A LARGE TROUGH MOVES INTO THE WEST COAST AND NORTHERN GREAT BASIN
THIS WEEKEND. THINGS SHOULD GET QUITE INTERESTING SATURDAY
AFTERNOON AND BEYOND AS THE SURFACE COLD FRONT APPEARS TO MOVE
INTO CENTRAL UTAH WHILE A STRONG SOUTHWEST JET ALOFT MOVES
OVERHEAD SETTING UP THE POSSIBILITY OF CONDITIONAL SLANTWISE
INSTABILITY. TEMPERATURES WILL BE COLD ENOUGH FOR VALLEY SNOW FROM
CEDAR CITY NORTHWARD OVER THE WESTERN VALLEYS. BOTH THE EC AND NAM
ARE IN PRETTY CLOSE AGREEMENT ON THIS. THE UPPER LEVEL TROUGH DOES
NOT MOVE ACROSS UTAH UNTIL MONDAY SO THERE COULD BE ABOUT 36 TO 48
HOURS OF THIS MOIST SOUTHWEST FLOW OVER A COLD LOW LEVEL NORTHERLY
FLOW.
&&
.AVIATION...MVFR CEILINGS ARE EXPECTED TO REMAIN AT KSLC THROUGH
AT LEAST MIDDAY MONDAY. THERE IS A 30 PERCENT CHANCE OF CEILINGS
BRIEFLY LIFTING ABOVE 3000FT FROM TIME TO TIME. SOUTHEAST WINDS
ARE EXPECTED TO CONTINUE THROUGH THE NIGHT AND MONDAY MORNING.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...STRUTHWOLF
AVIATION...GRAHAM
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Nov 14, 6:45 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 AM MST SUN NOV 14 2010
UTZ001>011-014-015-517-WYZ021-151400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-
CENTRAL MOUNTAINS-SOUTHWEST WYOMING-
645 AM MST SUN NOV 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND
CENTRAL UTAH...AND EXTREME SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
THE COOL AND MOIST NORTHERLY FLOW ALOFT ACROSS THE INTERIOR WEST WILL
MAINTAIN CLOUDY SKIES AND AREAS OF LIGHT PRECIPITATION TODAY. THIS
PRECIPITATION WILL INCREASE IN AREAL COVERAGE AND INTENSITY
TONIGHT AHEAD OF A WEAK UPPER LEVEL WEATHER DISTURBANCE.
ACCUMULATING SNOWS ARE EXPECTED IN THE NORTHERN MOUNTAINS...WITH
UPWARDS OF 4 INCHES POSSIBLE. MOST VALLEY LOCATIONS WILL SEE
RAIN...A FEW OF THE HIGHER VALLEYS RECEIVING A RAIN AND SNOW MIX
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE SERIES OF WEAK WEATHER DISTURBANCES EMBEDDED IN THE COOL AND
MOIST NORTHERLY FLOW ALOFT WILL CONTINUE ON MONDAY AND TUESDAY.
RISING SNOW LEVELS WILL CONFINE ANY ACCUMULATING SNOWS TO THE
HIGHER ELEVATIONS...WITH THE NORTHERN WASATCH RANGE THE AREA MOST
LIKELY TO SEE THE ADDITIONAL SNOW. VALLEY LOCATIONS WILL SEE RAIN
AS THE PRIMARY PRECIPITATION TYPE EARLY IN THE WEEK.
A DRIER AND SIGNIFICANTLY WARMER WESTERLY FLOW ALOFT WILL DEVELOP
WEDNESDAY. WARM AND WINDY CONDITIONS WILL DEVELOP THURSDAY AND
CONTINUE ACROSS MOST OF THE AREA INTO FRIDAY. AN APPROACH PACIFIC
STORM SYSTEM WILL PUSH A COLD FRONT INTO EXTREME NORTHWEST UTAH
LATE FRIDAY. PRECIPITATION WILL CONCENTRATE ALONG THIS FEATURE...
WITH HEAVY SNOW POSSIBLE IN THE FAR NORTHERN MOUNTAINS AND LOCALLY
HEAVY RAIN POSSIBLE IN THE ADJACENT WESTERN VALLEYS. THIS COLD
FRONT WILL SAG FURTHER SOUTH SATURDAY...LEADING TO AN EXPANSION IN
THE HEAVY MOUNTAIN SNOW. SEVERAL INCHES OF SNOW ARE POSSIBLE IN
THE NORTHERN AND CENTRAL WASATCH RANGE SATURDAY. A CHANGE TO SNOW
OR A RAIN AND SNOW MIX IN THE VALLEYS IS EXPECTED BEHIND THE COLD
FRONT...WITH ACCUMULATING SNOWS POSSIBLE ACROSS FAR NORTHERN UTAH.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
UTZ012-013-016-019>021-518-151400-
CASTLE COUNTRY-SAN RAFAEL SWELL-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHERN MOUNTAINS-
645 AM MST SUN NOV 14 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN...
SOUTHWEST AND EASTERN UTAH.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE COOL AND MOIST NORTHERLY FLOW ALOFT WILL PERSIST ACROSS THE
AREA INTO TUESDAY. A CHANCE OF LIGHT PRECIPITATION WILL EXIST
ACROSS THE SOUTHERN MOUNTAINS AND WESTERN VALLEYS MONDAY THROUGH
TUESDAY.
A DRIER AND SIGNIFICANTLY WARMER WEST-SOUTHWEST FLOW ALOFT WILL
DEVELOP WEDNESDAY. WARM AND WINDY CONDITIONS WILL DEVELOP FOR
THURSDAY...AND CONTINUE INTO FRIDAY. ISOLATED SHOWERS COULD
DEVELOP AS EARLY AS LATE SATURDAY AHEAD OF DEEP UPPER LEVEL OVER
THE PACIFIC NORTHWEST.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Winter Storm, Wasatch Mountains I-80 North
- When
- November 14, 5:00 PM MST to November 16, 9:30 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- SNOTEL
Strong winds and heavy snow occurred in the northern Wasatch Mountains. The Monte Cristo SNOTEL recorded 1.10 inches of liquid equivalent precipitation, or approximately 15 inches of new snow. The strongest recorded wind gust in the area was 78 mph at Logan Summit.
Winter Storm, Wasatch Mountains South of I-80
- When
- November 14, 5:00 PM MST to November 16, 2:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Mesonet
Strong winds and heavy snow occurred in the Wasatch Mountains south of I-80. Alta Ski Lifts received 12 inches of new snow, with more snow on the higher peaks, as over 2.00 inches of liquid equivalent precipitation was recorded over the area. The strongest recorded gusts in the area were 96 mph at the Alta - Mt. Baldy sensor and 75 mph at the DV - Mount Baldy sensor.
High Wind, Great Salt Lake Desert and Mountains
- When
- November 16, 11:15 AM MST to 2:45 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
Maximum wind gusts across the Great Salt Lake desert and mountains included 68 mph at Lakeside Mountain, 66 mph at Promontory Point, 63 mph at the SR-30 at Curlew sensor, 61 mph at the Thermal Treatment Unit sensor at the Utah Test and Training Range, and 58 mph at the Rosebud RAWS.
High Wind, Wasatch Mountain Valleys
- When
- November 16, 12:10 PM MST
- Where
- Wasatch Mountain Valleys forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
The Kimball Junction at I-80 sensor recorded a maximum wind gust of 60 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, November 14, 20101 death · 1 event
- Winter Storm and Winter Weather in Colorado, November 14 to 17, 201016 events
- Dense Fog in New Jersey, November 14 to 15, 201013 events
- High Surf in Hawaii, November 14 to 16, 201011 events
- Dense Fog in Delaware, November 14 to 15, 20104 events
- Winter Storm in Montana, November 14 to 15, 20103 events
- Winter Weather in Utah, November 14 to 16, 20102 events
- Winter Storm in Wyoming, November 14 to 15, 20101 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268252, 268253, 268254, 268275.